What is alcohol overdose, and how can I help someone who may be suffering from it?

An alcohol overdose occurs when there is so much alcohol in the bloodstream that areas of the brain controlling basic life-support functions—such as breathing, heart rate, and temperature control—begin to shut down. Alcohol overdose can lead to permanent brain damage or death. According to the Centers for Disease Control and Prevention, 85 people in the U.S. ages 15–24 died from alcohol overdose in 2018.1

Symptoms of alcohol overdose include:

  • Mental confusion, stupor
  • Difficulty remaining conscious, or inability to wake up
  • Vomiting
  • Seizures
  • Slow breathing (fewer than 8 breaths per minute)
  • Irregular breathing (10 seconds or more between breaths)
  • Slow heart rate
  • Clammy skin
  • Dulled responses, such as no gag reflex (which prevents choking)
  • Extremely low body temperature, bluish skin color, or paleness

Know the danger signals and, if you suspect that someone has an alcohol overdose, call 911 for help immediately. Do not wait for the person to have all the symptoms, and be aware that a person who has passed out can die. Don’t play doctor—cold showers, hot coffee, and walking do not reverse the effects of alcohol overdose and could actually make things worse.

1 Centers for Disease Control and Prevention, National Center for Health Statistics. Underlying Cause of Death 1999-2018 on CDC WONDER Online Database, X45, Y15, released 2019. Available at http://wonder.cdc.gov.